LEO WAITZKIN, M.D.; H. EDWARD MACMAHON, M.D.
In man, intrahepatic cholestasis is known to be induced sometimes by chlorpromazine during the early weeks of its administration, but its lengthy administration has not been reported to cause hepatic injury. We were led to investigate the possibility that chronic chlorpromazine therapy might damage the liver when we encountered fatty liver of obscure etiology in four patients receiving such therapy. Of interest in this regard was a recent report that prolonged treatment of rats with large doses of chlorpromazine caused fatty infiltration, necrosis, and mild degenerative changes in the liver parenchyma (1).
Our first observations were made while hepatic function
Learn more about subscription options.
Register Now for a free account.
WAITZKIN L, MACMAHON HE. Hepatic Injury Found during Chronic Chlorpromazine Therapy: Preliminary Clinical Study. Ann Intern Med. 1962;56:220–232. doi: 10.7326/0003-4819-56-2-220
Download citation file:
Published: Ann Intern Med. 1962;56(2):220-232.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only